Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 8, 2019, 6:21 PM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 114 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2019, 6:21 PM CDT (23:21 UTC)
- Expired
- May 8, 2019, 8:15 PM CDT
- In force
- 114 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 105 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:25 PM CDT | FLASH FLOOD | 1 E Jasper, TX | REPORT OF FLOODING IN JASPER WITH WATER COMING INTO A RESIDENCE. PUBLIC VIDEOS ALSO SHOWING HIGH WATER IN SPOTS AROUND JASPER. |
| May 8, 6:45 PM CDT | FLASH FLOOD | 5 Nw Town Bluff, TX | TEXAS DOT MAP SHOWING FLOODWATER REPORTED OVER ROADWAY ON FM 92 JUST SOUTH OF HWY 190. MAP ALSO SHOWING FLOODWATER OVER ROADWAY NEARBY ON FM 256 NORTH OF HWY 190 AROUND TOMPKINS MILL CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
948
WGUS54 KLCH 082321
FFWLCH
TXC241-351-457-090115-
/O.NEW.KLCH.FF.W.0014.190508T2321Z-190509T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
621 PM CDT Wed May 8 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Eastern Tyler County in southeastern Texas...
Northwestern Newton County in southeastern Texas...
Northeastern Jasper County in southeastern Texas...
* Until 815 PM CDT.
* At 620 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates between 2 and 5
inches of rain have fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Jasper, Woodville, Ebenezer, Town Bluff, Browndell, Farrsville,
Magnolia Springs, Mayflower, Spurger, Jamestown, Roganville,
Harrisburg and Sam Rayburn Dam.
Additional rainfall amounts of up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3108 9416 3110 9413 3112 9404 3114 9403
3116 9391 3117 9355 3078 9392 3058 9427
3076 9441
$$
241 follow-up statement
115
WGUS74 KLCH 090112
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
812 PM CDT Wed May 8 2019
TXC241-351-457-090120-
/O.EXP.KLCH.FF.W.0014.000000T0000Z-190509T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler TX-Newton TX-Jasper TX-
812 PM CDT Wed May 8 2019
...THE FLASH FLOOD WARNING FOR EASTERN TYLER...NORTHWESTERN NEWTON
AND NORTHEASTERN JASPER COUNTIES WILL EXPIRE AT 815 PM CDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat although some isolated spots with higher water or
elevated flows may still persist. Water levels are expected to
continue receding through the evening. Please continue to heed any
remaining road closures.
LAT...LON 3108 9416 3110 9413 3112 9404 3114 9403
3116 9391 3117 9355 3078 9392 3058 9427
3076 9441
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 8, 4:13 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 8, 4:13 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
413 PM CDT Wed May 8 2019
.SYNOPSIS...
Severe weather potential late this afternoon into the evening
hours for mainly the upper southeast Texas and west central
Louisiana portions of the forecast area.
Complex forecast for the remainder of the week as situation is
setting up for different rounds of showers and storms from
Thursday into early Sunday. These storms will have the potential
for severe weather, mainly damaging winds, frequent lightning, as
well as heavy rainfall that could lead to flooding. Still some
differences as to the exact timing and locations of when the
complexes of storms will affect the forecast area with the most
likely time frames from late Thursday afternoon into early Friday.
Then again Friday night into Saturday.
Rua
&&
.DISCUSSION...
In the short term, Linear mcs with strong to severe storms with a
number of mesocyclones is moving out of east Texas and toward the
forecast area. Decent cold pool associated with this system should
keep giving it a push toward the east, and moving into a very
moist and unstable atmosphere, that also has favorable low level
shear. Therefore, a tornado watch has been issued until 11 pm CDT
for portions of upper southeast Texas and west central Louisiana.
Hi-res guidance still has some problems with how far east this
activity will go. It is possible that the watch may have to be
extended to the east.
Still looking like the surface front will push into the forecast
area late Thursday, then begin to stall and meander near and
across the forecast area into early Sunday before getting a push
to the south.
Meanwhile, moderate to fast mid and upper level southwesterlies
will over-ride this surface front a number of upper level
disturbances. Southerly flow in the low level will provide low
level convergence along the boundary, and also continue to bring
in highly anomalous Gulf moisture with PWAT values between 1.75
inches and 2 inches. With each disturbance, complexes of showers
and storms will develop, each providing the potential for locally
heavy rainfall and some severe weather.
Total rainfall amounts through Sunday will range from 2 to 8
inches, with the higher amounts across northwest portions of the
forecast area and lower amounts the further southeast you go.
Within this area, some locally higher amounts will be possible.
Where the heavier rainfall occurs, especially if it is in a short
duration, there will be the potential for flash flooding,
especially of streets and poor drainage low lying areas.
Also, with the storms, that will be at-least a slight to marginal
risk of severe weather with damaging straight line winds the
preferred mode.
Guidance does show some agreement with some west to northwest flow
developing on Sunday aloft that will bring in some drier air and
help push the surface boundary off the coast, that will bring a
lowering of pops for late Sunday into Sunday night.
Differences then come about into early next week with ECMWF drying
things out for a couple of days, while GFS brings the boundary
and moisture back by Monday. Therefore, will keep at-least a
slight chance of pops in for Monday and Tuesday.
Rua
&&
.MARINE...
Tight gradient through the night with a surface wave of low
pressure moving across north Texas that moderate southeast winds
will persist and with winds near 20 knots and rough seas.
Therefore, will keep small craft exercise caution in the marine
forecast through the night.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 85 68 78 / 50 70 80 80
LCH 75 85 72 81 / 40 60 60 80
LFT 75 86 72 83 / 30 50 60 80
BPT 75 85 72 80 / 50 60 80 80
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ450-
452-455-470-472-475.
Small Craft Exercise Caution until 1 AM CDT Thursday for GMZ430-
432-435.
&&
PUBLIC...07Hazardous weather outlook, May 8, 3:23 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 323 PM CDT Wed May 8 2019 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 092030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 323 PM CDT Wed May 8 2019 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...This Afternoon and Tonight A line of strong to severe thunderstorms will move into portions of upper southeast Texas and west central Louisiana later this afternoon and evening. Damaging winds, isolated tornadoes, locally heavy rainfall and frequent cloud to ground lightning will be possible with these storms. A Tornado Watch is in effect until 11 pm CDT for Tyler, Jasper, Newton Counties, and Vernon Parish. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A series of disturbances and a stalling surface front will combine with a very moist and unstable atmosphere to produce rounds of showers and thunderstorms from Thursday into early Sunday. At times some of these storms will be strong to severe, along with locally heavy rainfall. Damaging straight line winds and frequent cloud to ground lightning will be the main hazard for the severe potential. Heavy rainfall will lead to rainfall amounts ranging on average from 2 to 8 inches, with the highest amounts in southeast Texas into western Louisiana, with locally heavier amounts. These rainfall amounts will lead to the potential for flash flooding of streets and poor drainage areas, along with rises along area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-092030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 323 PM CDT Wed May 8 2019 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...This Afternoon and Tonight Moderate southeast winds will bring about small craft exercise caution headlines in the marine forecast through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rounds of showers and thunderstorms will be possible from late Thursday through early Sunday. Some of these storms will be strong with locally higher winds and seas, frequent cloud to water lightning, and heavy rainfall lowering visibilities. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 8, 4:13 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
413 PM CDT Wed May 8 2019
TXZ259-082145-
Northern Jasper-
413 PM CDT Wed May 8 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JASPER COUNTY...
At 413 PM CDT, a strong thunderstorm was located near Magnolia
Springs, or near Town Bluff, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jasper.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3091 9410 3090 9402 3082 9389 3070 9411
3071 9413 3072 9413 3073 9414 3075 9413
3075 9414 3077 9413 3077 9414 3078 9414
TIME...MOT...LOC 2113Z 205DEG 20KT 3074 9411
TWHSpecial weather statement, May 8, 4:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
435 PM CDT Wed May 8 2019
TXZ180-259-260-082215-
Northern Newton TX-Northern Jasper TX-Tyler TX-
435 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TYLER...NORTHWESTERN
NEWTON AND NORTHERN JASPER COUNTIES UNTIL 515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockland, moving east at 25 mph. Additional strong storms from
Woodville to Jasper are moving northward into the area.
Pea size hail and winds in excess of 40 mph will be possible with
both clusters of storms.
Locations impacted include...
Jasper, Woodville, Colmesneil, Ebenezer, Rockland, Browndell,
Jamestown, Harrisburg and Sam Rayburn Dam.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Texas.
LAT...LON 3104 9445 3111 9406 3114 9403 3116 9386
3088 9382 3079 9448
TIME...MOT...LOC 2133Z 263DEG 23KT 3105 9430
24Special weather statement, May 8, 5:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
525 PM CDT Wed May 8 2019
LAZ027-TXZ259-260-082315-
Vernon LA-Northern Newton TX-Northern Jasper TX-
525 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND EAST CENTRAL JASPER COUNTIES UNTIL 615 PM CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Toledo Bend Dam to near Jamestown to near Town
Bluff. Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jasper, Leesville, Newton, Bon Weir, Burkeville, Fort Polk, New
Llano, Farrsville, Burr Ferry, Mayflower, Jamestown, Roganville,
Harrisburg, Stringtown, Wiergate and Evans.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Louisiana...and southeastern Texas.
LAT...LON 3113 9319 3100 9331 3088 9355 3081 9356
3073 9366 3076 9413 3077 9414 3079 9415
3117 9371
TIME...MOT...LOC 2225Z 265DEG 31KT 3116 9357 3096 9384 3078 9412
24Special weather statement, May 8, 6:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
611 PM CDT Wed May 8 2019
LAZ027-028-090000-
Vernon LA-Rapides LA-
611 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES UNTIL 700 PM CDT...
At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Flatwoods to near Lacamp. Movement was east at
30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Leesville, Boyce, Hineston, Lena, Slagle, Fort Polk, Lacamp, Hutton,
Clifton, Flatwoods, Otis, Elmer, Leander, Sieper, Gardner and
Simpson.
A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Louisiana.
LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
3145 9268 3140 9269 3140 9267 3139 9265
3140 9258 3110 9267 3111 9327 3136 9309
3137 9303 3135 9295 3137 9295 3137 9292
3139 9291 3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 2311Z 263DEG 27KT 3140 9286 3112 9298
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:13 PM CDT | Special Weather Statement | LCH | Jasper | 32 min |
| May 8, 4:35 PM CDT | Special Weather Statement | LCH | Jasper | 40 min |
| May 8, 4:58 PM CDT | Tornado Warning | LCH | Jasper, Newton | 14 min |
| May 8, 5:25 PM CDT | Special Weather Statement | LCH | Newton | 50 min |
| May 8, 5:47 PM CDT | Areal Flood Advisory | LCH | Jasper, Newton, Tyler | 118 min |
| May 8, 6:27 PM CDT | Flash Flood Watch | LCH | Jasper, Newton, Tyler | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.